Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Lubbock, TX

September 10, 2006Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 10, 2006, 2:57 PM CDT for Cottle County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2006, 2:57 PM CDT (19:57 UTC)
Expired
Sep 10, 2006, 4:00 PM CDT
In force
63 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 12:08 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 10, 12:08 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 PM CDT SUN SEP 10 2006

.UPDATE...
THE LATEST SURFACE ANALYSIS DEPICTS A COMPLICATED...BUT LIKELY
ACTIVE...WEATHER SITUATION FOR LATER TODAY/TONIGHT. AN UPDATE IS
BEING ISSUED TO ADJUST THE ORIENTATION OF SENSIBLE WEATHER GRIDS
BASED ON CURRENT TRENDS.

OUTFLOW FROM OVERNIGHT/MORNING CONVECTION NORTH/EAST OF THE FA HAS
RESULTED IN A SHALLOW BUT EFFECTIVE WIND SHIFT. RADAR MOSAIC/WEST
TEXAS MESONET SHOW THIS FEATURE STRETCHED FROM NEAR BROWNFIELD TO
ROARING SPRINGS...WITH A WAVE ALONG THE BOUNDARY CENTERED NEAR
SILVERTON. A SHARP WIND SHIFT IS THEN NOTED FROM SOUTHEAST OF
AMARILLO TO SOUTH OF CHILDRESS.

EXPECT THESE BOUNDARIES TO MODIFY AS INSOLATION/DEEP MIXING
CONTINUES. HOWEVER...CURRENT ALIGNMENT OF LOW LEVEL FEATURES/
CONVERGENCE SUGGEST SCATTERED CONVECTION IS LIKELY TO INITIATE
NORTH/EAST OF LUBBOCK AS FORCING/ASCENT INCREASES AIDED BY WAVES/
SPEED MAXIMA NOTED IN VAPOR IMAGERY. STORMS SHOULD EXPAND IN
COVERAGE THIS EVENING AS THE PRIMARY SURFACE COLD FRONT PUSHES
SOUTH.

FORECAST SOUNDINGS/LAPS DEPICT MODERATE INSTABILITY...WITH CAPES
ON THE ORDER OF 1500J/KG OVER THE EXTREME SOUTHEASTERN PANHANDLE.
ALTHOUGH MID LEVEL WINDS ARE RELATIVELY WEAK... PROFILES VEER
SUFFICIENTLY ALONG THE BOUNDARY TO ENHANCE STORM ORGANIZATION/
SEVERITY. WE AGREE WITH SPC/S DAY 1 OUTLOOK... AND HAVE INCLUDED
A MENTION OF SEVERE IN ALL PRODUCTS FOR THESE ZONES. THAT MENTION HAS
BEEN EXTENDED SOUTH/WEST A BIT IN VICINITY OF PRE-FRONTAL BOUNDARIES.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/23
Hazardous weather outlook, Sep 10, 12:20 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT SUN SEP 10 2006

TXZ021>044-110600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1220 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
OR EARLY EVENING OVER THE EXTREME SOUTHEASTERN PANHANDLE...THE
NORTHERN ROLLING PLAINS...AND THE NORTHEASTERN SOUTH PLAINS. A FEW
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE PRIMARY THREAT
FROM ANY SEVERE WEATHER THAT EVOLVES THROUGH THIS EVENING WILL BE
LARGE HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

A NUMBER OF LOW LEVEL WIND SHIFTS STRETCH OVER THE AREA AS OF MID
DAY. A NOTABLE AREA OF CONVERGING WINDS WEST OF CHILDRESS MAY
PROMOTE THUNDERSTORM DEVELOPMENT BETWEEN CHILDRESS AND LUBBOCK
BY LATE AFTERNOON. THE ENVIRONMENT IN THIS AREA IS FAVORABLE FOR
ISOLATED SUPERCELL STORMS...AND MAY PROMOTE A LOCALLY ENHANCED
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Sep 10, 2:29 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
229 PM CDT SUN SEP 10 2006

TXZ031-032-102015-
MOTLEY TX-COTTLE TX-
229 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORMS ACROSS COTTLE AND MOTLEY COUNTIES...

AT 225 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
INTENSIFYING THUNDERSTORMS FROM JUST EAST OF MATADOR TO NEAR
PADUCAH...GENERALLY ALONG U.S. HIGHWAY 62/70 . THESE STORMS WERE
MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:37 PM CDTFlash Flood WarningLUBCottle113 min
Sep 10, 4:59 PM CDTSevere Thunderstorm WarningLUBDickens23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.